Michigan, 2005Flood in Michigan, February 15 to 16, 2005
February 15 to 16, 2005 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 15, 4:21 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 15, 4:21 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
421 AM EST TUE FEB 15 2005
.SHORT TERM...
THE LATEST WATER VAPOR LOOP SHOWS FAST ZONAL FLOW ACROSS THE
CENTRAL CONUS... WITH A SHORT WAVE NOTED ACROSS THE OREGON/IDAHO
BORDER. ANOTHER MORE SHEARED WAVE IS ALSO NOTED ACROSS UPPER
MICHIGAN. AT THE SURFACE... LOW PRESSURE IS CENTERED OVER THE
OKLAHOMA/KANSAS BORDER... WITH A COLD FRONT EXTENDING FROM THE LOW
INTO EASTERN WISCONSIN. THE 00Z UPPER AIR PLOTS SHOWED A FAIRLY
STRONG 850MB BAROCLINIC ZONE EXTENDING FROM EASTERN NEBRASKA TO
WESTERN IOWA. AN UPPER LEVEL JET WAS ALSO NOTED ACROSS THE UPPER
MISSISSIPPI VALLEY. AGEOSTROPHIC CIRCULATION ASSOCIATED WITH THIS
UPPER JET IS INTERACTING WITH THE STRONG BAROCLINIC ZONE ACROSS THE
MIDWEST... RESULTING IN SOME STRONGLY FORCED FRONTOGENETICAL
PRECIPITATION NOW WORKING INTO THE WESTERN GREAT LAKES. THE MAIN
CHALLENGE WITH THE FORECAST TODAY AND TONIGHT WILL BE DETERMINING
WHERE THE STRONGEST MESO SCALE LIFT WILL OCCUR AS THIS WILL RESULT
IN A BAND OF HEAVY PRECIPITATION.
THE SURFACE LOW OVER THE SOUTHERN PLAINS WILL LIFT INTO OHIO TONIGHT
WITH THE COLD FRONT SLOWLY SINKING SOUTHEAST ACROSS LOWER MICHIGAN.
THE 850MB FRONTAL BOUNDARY WILL SLIDE INTO THE SOUTHERN GREAT LAKES
REGION THIS AFTERNOON. MEANWHILE... THERE WILL BE A STRENGTHENING
UPPER JET ACROSS THE NORTHERN GREAT LAKES TODAY. THIS WILL SEND A
SURGE OF STRONG MID LEVEL FRONTOGENETICAL LIFT ACROSS SOUTHERN
MICHIGAN TODAY. THIS LIFT WILL PERSIST INTO TONIGHT. MEANWHILE...
SHORT WAVE ENERGY OVER THE NORTHWEST US WILL QUICKLY DIVE INTO THE
NORTHERN PLAINS TODAY AND HELP AMPLIFY A SHORT WAVE TROUGH OVER THE
WESTERN GREAT LAKES THIS EVENING. THIS WILL SEND ADDITIONAL LIFT IN
THE FORM OF SOME DCVA OVER THE AREA OVERNIGHT. ALTHOUGH MOISTURE
UPSTREAM WAS NOT TERRIBLY IMPRESSIVE... FEEL IT WILL BE ENOUGH TO
GENERATE WIDESPREAD PRECIP BY THIS AFTERNOON. THE ETA ACTUALLY SHOWS
MIXING RATIOS RISING TO AROUND 4G/KG NEAR 850MB BY THIS AFTERNOON.
GIVEN THE DEGREE OF FRONTOGENETICAL LIFT... EXPECT THERE WILL BE A
BAND OF HEAVIER PRECIPITATION THIS AFTERNOON AND EVENING. THE 00Z
MODEL SUITE WERE IN EXCELLENT AGREEMENT WITH THE POSITION OF THE
BAND... GENERALLY SHOWING IT ACROSS THE NORTHERN DETROIT SUBURBS.
HOWEVER... AREA RADARS ARE SHOWING QUITE A BIT OF RETURNS ACROSS
SOUTHERN WISCONSIN... MUCH FARTHER NORTH THAN 00Z RUNS WOULD
INDICATE. IT SEEMS AS THOUGH THE MODELS ARE UNDERESTIMATING THE
STRENGTH OF THE 700-600MB FRONTOGENETICAL LIFT. THEREFORE
ANTICIPATING SOME HEAVIER PRECIP TO EXTEND ALL THE WAY UP TO THE
I-69 CORRIDOR. PRECIP ALSO APPEARS TO BE EXPANDING EASTWARD MORE
QUICKLY THAN THE 00Z MODEL SUITE WOULD INDICATE.
THE LOWER LEVELS WILL BE WARM ENOUGH FOR THE PRECIP TO BE ALL RAIN
THROUGH MOST OF THE DAY... SFC TEMPS SHOULD ACTUALLY RISE INTO THE
40S. THE BOUNDARY LAYER WILL BEGIN TO COOL ACROSS THE SAGINAW VALLEY
AS THE COLD FRONT SINKS SOUTH. COLD AIR ADVECTION WILL THEN FILTER
INTO THE REST OF THE FORECAST AREA BETWEEN 00Z AND 03Z... CHANGING
THE RAIN OVER TO SNOW. WILL HAVE TO WATCH FOR DYNAMIC COOLING
LEADING TO A SLIGHTLY FASTER CHANGE OVER. BASED ON THE DEGREE OF
LIFT THIS EVENING... WOULD ALMOST ARGUE FOR WARNING CRITERIA
SNOWFALL. HOWEVER... THE GROUND MAY TAKE A WHILE TO COOL... WHICH
SHOULD HINDER ACCUMULATIONS A BIT. I WOULD ALSO LIKE TO SEE A LITTLE
DEEPER AND STRONGER POTENTIAL INSTABILITY ALOFT. WILL GO WITH A
GENERAL 3 TO 5 INCHES ACROSS MOST OF THE AREA TONIGHT. WILL CUT BACK
BOTH POPS AND SNOW AMOUNT ACROSS THE SAGINAW VALLEY DUE TO WEAKER
LIFT AND DUE TO THE PRESENCE OF SOME DRYER MID LEVEL AIR. THIS
SYSTEM WILL BE MONITORED VERY CLOSELY THROUGH THE DAY TO GET A
HANDLE ON EXACTLY WHERE THE STRONGEST FGEN WILL SET UP... AND WHAT
LOCATIONS MAY SEE SLIGHTLY HIGHER SNOWFALL ACCUMS.
THANKS FOR THE EXTENSIVE COORDINATION... GRR... IWX AND CLE.
&&
.LONG TERM...
WE RETURN TO A COLDER PATTERN MORE TYPICAL OF WINTER FOR THE
REMAINDER OF THE WEEK...AS THE WAVE FROM TONIGHT HELPS TO CARVE OUT
A BROAD TROUGH ACROSS THE EASTERN CONUS. GOOD SUBSIDENCE FOLLOWS
THIS INITIAL WAVE...WITH PLAN VIEWS/TIME SECTIONS SHOWING DEEP
MOISTURE QUICKLY STRIPPING AWAY. LOW-LEVELS REMAIN RATHER
SATURATED...INDICATED BY SOUNDINGS FROM BOTH THE NAM/GFS. GFS A BIT
COLDER THAN THE NAM...AND WILL LEAN TOWARD ITS SOLUTION GIVEN A
BETTER THERMAL INITIALIZATION UPSTREAM. THIS SOLUTION IS COLD ENOUGH
FOR ICE NUCLEATION. DEEP MOISTURE AND SYNOPTIC LIFT ARE LACKING...
AND BETTER LAKE EFFECT IS YET TO SETUP. HOWEVER WITH SHORTWAVE
TROUGH OVERHEAD AND A DECENT AMOUNT OF LOW-LEVEL MOISTURE...WOULD
NOT BE SURPRISED TO SEE A FEW SNOW SHOWERS. GIVEN THE LIMITED
MOISTURE...WILL JUST MENTION FLURRIES.
ADDITIONAL SHORTWAVE ENERGY DIGS DOWN THE BACK OF THE LONGWAVE
TROUGH WEDNESDAY NIGHT/THURSDAY...WITH STEADY COLD ADVECTION
CONTINUING AS WELL. 850MB THERMAL TROUGH AXIS MOVES ACROSS THE STATE
THURSDAY EVENING...WITH TEMPS BOTTOMING OUT AROUND -19C. NAM/GFS
BOTH SHOW A DECENT SETUP FOR LAKE EFFECT...BUT THE NORTHWESTERLY
FETCH IS NOT VERY FAVORABLE FOR SOUTHEAST MICHIGAN. SHORTWAVE TROUGH
SWINGS THROUGH FOR THURSDAY...AND WHILE THERE IS NOT MUCH SYNOPTIC
LIFT ASSOCIATED WITH IT...IT DOES HELP TO LIFT INVERSION HEIGHTS A
BIT. IT ALSO HELPS TO ENHANCE SURFACE TROUGHING ACROSS THE GREAT
LAKES AGGREGATE...WITH WINDS ACROSS THE FAR SOUTHERN CWA BACKING
MORE SOUTH OF WEST. THIS LEADS TO A DECENT AREA OF LOW-LEVEL
CONVERGENCE OFF SOUTHERN LAKE MICHIGAN...INDICATING THE POTENTIAL
FOR AN I-94 BAND TO AFFECT THE SOUTHERN CWA. WILL ADJUST POPS
ACCORDINGLY...REFLECTING A HIGHER CHANCE ACROSS THE SOUTH.
THURSDAY/THURSDAY NIGHT LOOK TO BE THE COLDEST OF THE FORECAST
PERIOD...WITH LOW-LEVEL THERMAL TROUGH OVERHEAD. WEAK GRADIENT AS
WELL THURSDAY NIGHT AND POTENTIAL FOR SOME FRESH SNOW COVER WILL
LEAD TO DECENT RADIATIONAL COOLING. DROPPED TEMPERATURES A FEW
DEGREES BOTH PERIODS. WITH STEADY COLD ADVECTION THROUGH THE DAY ON
THURSDAY...COULD EVEN SEE IT ENDING UP COLDER THAN THE LOW-MID 20S
IN THE GRIDS.
BRIEF SHORTWAVE RIDGING INDICATED FOR THURSDAY NIGHT...BETWEEN THE
THURSDAY SHORTWAVE AND THE NEXT ONE SWINGING OUT OF ALBERTA. GFS HAS
SHOWN A STEADY WESTWARD TREND WITH THIS CLIPPER OVER THE LAST COUPLE
RUNS. STILL SOME DIFFERENCES BETWEEN THE EXTENDED MODELS WITH
RESPECT TO TIMING...ALTHOUGH THE GFS/ECMWF ARE IN PRETTY GOOD
AGREEMENT BRINGING A WEAK SURFACE WAVE THROUGH THE CENTRAL GREAT
LAKES AROUND 00Z SATURDAY. WILL ADJUST PRECIP WORDING TO REFLECT
SNOW ON FRIDAY...ALTHOUGH STILL KEEPING A LOW CHANCE POP GIVEN
TIMING AS WELL AS TRACK UNCERTAINTY. IF THE GFS SOLUTION PANS
OUT...WE COULD SEE A QUICK COUPLE INCHES OF SNOW.
EASTERN TROUGH AXIS DAMPENS AND SHIFTS FARTHER EAST...WITH HEIGHTS
RISING ACROSS THE CENTRAL CONUS/GREAT LAKES. BROAD SURFACE HIGH
BUILDS ACROSS EASTERN CONUS ON SATURDAY...WITH SOME MODERATION IN
TEMPERATURES. HIGH SHIFTS EAST LATE IN THE WEEKEND...WITH ANOTHER
SYSTEM DEVELOPING OVER THE PLAINS. EXTENDED MODELS HAVE SHOWN A
VARIETY OF SOLUTIONS WITH RESPECT TO TIMING AND PLACEMENT OF THE
TRACK TOWARD THE GREAT LAKES. AT THIS POINT WILL NOT MAKE ANY
CHANGES TO THE EXTENDED.
&&
.AVIATION... ISSED AT 1145 PM ON THE 14TH.
THE MOST LIKELY SCENARIO FOR AVIATION INTERESTS HAS THE CURRENT MVFR
CLOUD DECK GIVING WAY FROM THE WEST OVERNIGHT. THIS WILL LEAVE
BEHIND VFR SKIES AND PATHCY MVFR FOG AROUND THE AREA BY SUNRISE. THE
EXCEPTION WILL BE AROUND DETROIT WHERE MVFR CLOUDS AND VISIBILITY
COULD BE ASSOCIATED WITH SOME RAIN SHOWERS LASTING THROUGH THE
MORNING HOURS. PRECIPITATION IS EXPECTED TO GRADUALLY BUILD NORTH
TOWARD FLINT DURING THE AFTERNOON AND BECOME A MIX OF RAIN AND SNOW
TOWARD SUNSET. MVFR CLOUDS WILL WORK INTO THE TRI CITIES AREA FROM
NORTHERN LOWER AS THE SURFACE COLD FRONT MOVES THROUGH THERE DURING
THE AFTERNOON.
THE LATEST WEATHER DATA IS BEING ANALYZED FOR THE POTENTIAL OF IFR
OR LIFR CLOUDS AND SNOW AROUND DETROIT AND FLINT DURING THE TUESDAY
EVENING TIME FRAME. FOR NOW WE HAVE A CHANCE OF IFR SNOW AND CLOUDS
AROUND DETROIT AFTER SUNSET TUESDAY EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE.
.LAKE HURON...NONE.
.LAKE ST CLAIR...NONE.
.MI WATERS OF LAKE ERIE...NONE.
&&
CONSIDINE/BRAVENDER
Hazardous weather outlook, Feb 15, 5:14 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
514 AM EST TUE FEB 15 2005
MIZ055-060>063-068>070-075-076-082-083-161200-
GENESEE MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-
OAKLAND MI-SANILAC MI-SHIAWASSEE MI-ST. CLAIR MI-WASHTENAW MI-
WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...DOWNTOWN DETROIT...
FLINT...HOWELL...LAPEER...MONROE...MOUNT CLEMENS...OWOSSO...
PONTIAC...PORT HURON AND SANDUSKY
514 AM EST TUE FEB 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
3 TO 5 INCHES OF SNOW IS EXPECTED TONIGHT. LOW PRESSURE OVER THE
SOUTHERN PLAINS WILL MOVE INTO OHIO TONIGHT. MEANWHILE A COLD FRONT
WILL SLIDE SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. AN
UPPER LEVEL DISTURBANCE WILL HELP CREATE WIDESPREAD PRECIPITATION
ALONG AND NORTH OF THE COLD FRONT. RAIN WILL DEVELOP ACROSS THE
REGION LATE THIS MORNING. COLDER AIR WILL MOVE ACROSS THE AREA FROM
NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON AND THIS EVENING WHICH
WILL CHANGE THE RAIN OVER TO ALL SNOW. THIS CHANGE OVER IS EXPECTED
AROUND THE FLINT AREA AROUND 5 PM... THE NORTHERN DETROIT SUBURBS
AROUND 7 PM AND THE CITY OF DETROIT AROUND 9 PM.
THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO WHERE THE HEAVIEST
SNOWFALL WILL OCCUR. THERE IS A POTENTIAL FOR SOME AREAS TO RECEIVE
UP TO 6 INCHES. SNOWFALL AMOUNTS WILL ALSO DEPEND HEAVILY ON THE
TIMING AT WHICH THE RAIN CHANGES OVER.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER... SPOTTER SNOWFALL
REPORTS WILL BE NEEDED TONIGHT.
MIZ047>049-053-054-161200-
BAY MI-HURON MI-MIDLAND MI-SAGINAW MI-TUSCOLA MI-
INCLUDING THE CITIES OF...BAD AXE...BAY CITY...CARO...
MIDLAND AND SAGINAW
514 AM EST TUE FEB 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND
NORTHERN THUMB.
.DAY ONE...TODAY AND TONIGHT
2 TO 4 INCHES OF SNOW IS EXPECTED TONIGHT... WITH 1 TO 2 INCHES
EXPECTED ACROSS MIDLAND AND BAY COUNTIES. LOW PRESSURE OVER THE
SOUTHERN PLAINS WILL MOVE INTO OHIO TONIGHT. MEANWHILE A COLD FRONT
WILL SLIDE SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. AN
UPPER LEVEL DISTURBANCE WILL HELP CREATE WIDESPREAD PRECIPITATION
ALONG AND NORTH OF THE COLD FRONT. THERE IS A GOOD CHANCE OF RAIN
ACROSS THE AREA THIS AFTERNOON. ANY RAIN WILL BECOME MIXED WITH SNOW
BY 2 PM... THEN CHANGE OVER TO ALL SNOW BY EVENING.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER... SPOTTER SNOWFALL
REPORTS WILL BE NEEDED TONIGHT.
LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-151200-LAKE
HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT
HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF
LAKE ERIE-
514 AM EST TUE FEB 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CONSIDINE
Flood, Monroe
- When
- February 15, 6:00 AM EST to February 16, 11:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.383, -88.150
The River Raisin at Monroe went above its 9 foot flood stage at 6 am EST on the 15th. The river crested at 10.81 feet at 555 pm EST on the 15th, then fell back below its flood stage at 11 am EST on the 16th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 15 to 18, 2005$2.0 million · 4 events
- High Surf in Hawaii, February 15 to 17, 200512 events
- Flooding in Illinois, February 15 to 26, 20054 events
- Winter Storm in Colorado, February 15, 20053 events
- Winter Weather in Colorado, February 15 to 16, 20053 events
- Flooding in Indiana, February 15 to 26, 20052 events
- High Wind in Alaska, February 15 to 16, 200587 kt wind · 2 events
- Flooding in Wisconsin, February 15 to 19, 2005$10,000 · 2 events
- High Wind in Massachusetts, February 15, 20051 event
- Flood in New Jersey, February 15 to 16, 20051 event
- Flood in Missouri, February 15 to 16, 20051 event
- Heavy Snow in California, February 15 to 16, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437672.